How Do I Know if Someone is on Heroin?
Do you believe someone you know is on heroin? That question is frequently asked today, particularly when heroin addiction is a huge issue in the United States. Each day, there are harrowing stories about fatal drug overdose incidents. Here are some of the statistics.
Per the National Survey on Drug Use and Health (NSDUH), almost 20,000,000 U.S. citizens, from the age of twelve and older, struggled with substance abuse issues in 2017. Almost 40 percent of grownups struggled with illegal drug addiction in 2017. The expense for such substance abuse disorders for the whole United States’ society was over 740 billion dollars yearly in:
- Lost Workplace productivity.
- Medical care costs.
- Crime-related expenses.
And, approximately 652,000 individuals, aged twelve and older, suffered from heroin use disorders in 2017.
Legislators, law enforcement agencies, and families are looking for methods to handle the heroin catastrophe that is happening in numerous locations across the U.S. Research reveals that this drug disorder substantially increased in just one decade.
Additionally, the number of individuals who used this drug for the first time (in 2012), which is when statistics revealed the problems began, nearly doubled since 2006. What was thought of previously as a drug mainly used in city locations is now increasing alarmingly in rural areas too.
What is Heroin? And How Do Users Abuse the Drug?
Heroin is an illicit substance. It is processed from morphine, which is a naturally-occurring drug obtained from the seed pods of specific kinds of poppy plants. It normally comes in the form of a white or a brownish-colored powder. The powder is then cut (mixed) with sugars, powdered milk, starch, or quinine.
Heroin in its purest form looks like a whitish-colored powder, and tastes bitter. Users generally snort the powder. Some individuals smoke it via a pipe, while others might liquefy it and inject it by way of a needle/syringe. Another form of heroin is known as “black tar heroin”, and it is sticky and hard (with the look and feel of roofing tar & black, hard coal). Impure heroin is generally liquefied/diluted, injected into muscles, beneath one’s skin, or into the veins.
Heroin is considered one of the most addictive substances worldwide. It is characterized as an opioid and is commonly referred to using slang terms such as smack, junk, or dope. In some instances, heroin users might mix the drug with other substances such as cocaine/crack, creating a mixture that is referred to as “speedball.”
Individuals mix such drugs together because of the enhanced effect it has. Mixing heroin with another drug (like cocaine/crack) increases the peril of overdose or lasting damage to the mind and body.
What Are Some Signs You Might See that Someone is Using Heroin?
The first time someone uses heroin, they may feel euphoria. They may just feel “high”, as they would on a softer drug like marijuana, for instance.
Other early signs of this type of substance abuse are:
- They may feel like their mouth is dry.
- Their skin may appear flushed.
- They may look like they seem confused/disoriented or very sleepy, and they may even doze off.
- They may show signs of memory issues.
- They may have trouble communicating or staying involved in a conversation.
The longer someone uses heroin, the more likely that other symptoms and indications will arise. An individual who uses this substance for a longer time-frame may have issues with abscesses/boils/sores at the areas where needles have gone into or beneath the skin.
They may experience other problems such as:
- Collapsed veins
- Digestion problems.
When someone uses heroin for an even longer period, more critical problems might arise, such as:
- Liver disorders or failure
- Kidney disorders or failure
- Lung problems/infections/collapsing
- Heart problems – infections (about the heart’s wall, for example).
Heroin Withdrawal Indications
An additional way you may be able to confirm whether someone you know is on heroin is to watch for indications of withdrawal. If someone uses lower amounts of the drug or stops using suddenly, his or her body may experience withdrawal symptoms. That happens because their body has become addicted to the drug and the body will react to not having the substance.
Indications of withdrawal can consist of:
- Body aches and pains
- Feeling chilly – shivering
- Bowel issues – normally loose bowels
- Nausea and vomiting
- Difficulty sleeping
- Feeling restless
- Mental/emotional problems – such as anxiety, paranoia, and depression.
Additional Ways You Can Tell If Someone You Know is On Heroin
Because this drug is one of the most addictive substances known to man, using the drug can be extremely tough to hide from others. If an individual is using heroin, you may well see paraphernalia in their room, vehicles, etc. This is especially true if he or she uses needles. You may see signs of a syringe or other pieces used for injecting medicine or other drugs. Other kinds of paraphernalia you may notice are small bowls or cotton. The little bowls are often used for dissolving heroin.
If an individual uses needles to get high, he or she could have track marks, which are typically located on the inner side of the arm or behind the knee. Sometimes, heroin users inject the drug between their toes.
Changes in behavior is another indication of heroin use. Some people start to lose interest in things they previously enjoyed doing. They appear to focus solely on the substance and nothing else. Their work or educational activities start to be less vital to them.
Individuals who use heroin may become unsociable/standoffish and may frequently engage in unlawful activities. Generally, when someone who uses heroin becomes unlawfully active, it may be so they can gather funds to support the habit. It may also be because their mental state is altered, and their judgment is not as it should be (decision-making).
With this kind of addictive substance, in combination with the typical indications that someone might be addicted to heroin, understanding the symptoms of an overdose is vital. When someone overdoses on this substance, they would be unconscious, and you might not be able to wake them. Their skin might appear bluish and they might be breathing in a shallow manner. Sometimes, with heroin overdoses, the user might not be breathing at all.
If you think that someone you know is on heroin and you have noticed some or all the indications of drug abuse mentioned above, contact us. Remember, someone who is addicted to heroin can recover with the right treatment program.